I have been on Tecfidera for 2 years, and will be switching to Tysabri. I will be off Tecfidera for 1 month prior to the switch, which means I won't be on any medications for MS during that time. Will I have any reactions or withdrawals or will the body react in any ways from not being on any meds for 1 month?
Both Tecfidera and Gilenya are medications that lower lymphocyte counts. In the case of Gilenya this is an almost universal effect, whereas Tecfidera lowers lymphocyte counts in less than 30 % of patients. The time course for recovery of lymphocyte counts is variable with Tecfidera, but occurs within a month of discontinuing Gilenya.
Most of us are comfortable starting Tysabri or Rituximab once we know your lymphocyte count has returned to the normal range. This is the reason that many people wait a month before starting treatment in people recently stopping Gilenya or Tecfidera. However, if your lymphocyte count is normal I would start the Tysabri or rituximab immediately.
I would also probably start treatment immediately if the reason for switching is continued and current disease activity. It is unlikely that you will experience any new problems by waiting a month before starting tysabri if your disease is not currently active.
Revere (Rip) Kinkel MD
Director of the Multiple Sclerosis Program
Professor of Clinical Neurosciences
University of California San Diego
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.